Individuals using weight loss jabs for type 2 diabetes are four times more likely to develop a serious eye condition than those not on the drug, scientists have said.

Latest research has found that Ozempic and Wegovy are associated with a higher risk of non-arteritic anterior ischemic optic neuropathy (NAION) – a rare eye condition which can potentially be harmful.

According to the researchers, the number of people affected was small and there is no proof that semaglutide is the sole cause of the eye condition.

Manufactured by Novo Nordisk, Wegovy triggers weight loss, with some people losing more than 10% of their body weight after taking the drug, prior trials have revealed.

Weight loss jabs have recently surged in popularity after celebrities have shared their experiences of rapidly losing weight by using them.

Due to global shortages, semaglutide injections are now available to buy online; however, experts fear that they could be harmful to people buying them due to the jabs not being checked properly.

In addition, health officials are concerned that semaglutide is being misused, with many people using the drug to get ‘beach-body ready’.

Common side effects of semaglutide include stomach pain, nausea, constipation, diarrhoea and vomiting.

A more serious potential side-effect of both Ozempic and Wegovy is a change in vision, the study has reported.

Affecting up to 10 out of 100,000 people, NAION is currently untreatable and is thought to be caused by reduced blood flow to an optic nerve.

Senior author Dr Joseph Rizzo said: “Our findings should be viewed as being significant but tentative, as future studies are needed to examine these questions in a much larger and more diverse population.”

A spokesperson from Novo Nordisk said: “NAION is not listed as a known adverse drug reaction” for marketed formulations of semaglutide – Ozempic, Rybelsus and Wegovy.

“Semaglutide has been studied in large real-world evidence studies and robust clinical development programmes.”

Professor Graham McGeown, from Queen’s University Belfast, said: “Given the rapid increase in semaglutide use and its possible licensing for a range of problems other than obesity and type 2 diabetes, this issue deserves further study – but possible drug side-effects always need to be balanced against likely benefits.”

To read the study, click here.

Get our free newsletters

Stay up to date with the latest news, research and breakthroughs.

You May Also Like

Conversation about doctors’ appointments occurring virtually rumbles on

More than half of GP appointments are still being delivered remotely in…

Top diabetes professor drafts risk assessment document for frontline COVID-19 staff

The health and wellbeing of frontline NHS staff has been prioritised among…

Twice daily dairy intakes could reduce type 2 diabetes risk

Eating cheese, yoghurt or eggs twice a day could help lower the…